Texas, 2004

Tornado and Flash Flooding in Texas, April 23, 2004

April 23, 2004 · NWS FWD · 13 events in 5 counties and zones

7 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 2:00 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 23, 2:00 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT FRI APR 23 2004

.DISCUSSION...
CONVECTION ALREADY FIRING UP TO OUR NORTHWEST. EXPECT IT TO SWEEP
INTO WESTERN COUNTIES NEAR SUNSET. TORNADO THREAD EXPECTED TO LESSEN
THIS EVENING BUT HAIL AND WINDS STILL POSSIBLE. SUPERCELLS LIKELY
EARLY BUT CONVECTION MAY BECOME MORE LINEAR WITH A FEW EMBEDDED
SUPERCELLS LATER IN THE EVENING.

MODELS DECREASE CAPE OVERNIGHT AND TOMORROW LOOKS LIKE A LOT OF
ISENTROPIC RAIN WITH SOME EMBEDDED THUNDERSTORMS...WITH SEVERE
POTENTIAL MUCH LESS THAN TODAY. ISENTROPIC LIFT ENDS SATURDAY
EVENING AND RAIN SHOULD END THEN TOO. FRONT COMES THROUGH SUNDAY
MORNING AND SKIES SHOULD BEGIN TO CLEAR FROM NORTHWEST TO SOUTHEAST
SUNDAY.

EARLY PART OF NEXT WEEK LOOKS LIKE GOOD WEATHER WITH NEXT POTENTIAL
FOR PRECIP STARTING THURSDAY AFTERNOON/EVENING AND CONTINUING
THROUGH FRIDAY AND POSSIBLE SATURDAY.   84
&&

DALLAS-FT. WORTH, TX    69  71  59  74 /  60  60  40  20
WACO, TX                69  73  62  74 /  20  60  40  20
PARIS, TX               68  71  60  71 /  40  60  60  20
DENTON, TX              69  71  57  73 /  60  60  40  20
MCKINNEY, TX            69  71  59  74 /  60  60  40  20
DALLAS, TX              69  72  60  74 /  60  60  40  20
TERRELL, TX             69  72  61  74 /  60  60  60  20
CORSICANA, TX           69  73  61  74 /  20  60  60  20
TEMPLE, TX              69  73  62  75 /  20  60  40  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH UNTIL 600 PM CDT FRIDAY FOR ZONES TXC093...
TXC097...TXC133...TXC143...TXC193...TXC221...TXC237...TXC333...
TXC337...TXC363...TXC367...TXC429...TXC497...TXC503.

FLOOD WATCH FROM 601 PM CDT FRIDAY UNTIL 559 AM CDT SATURDAY FOR
ZONES TXZ091>092...TXZ100>102...TXZ115>116.

&&
Hazardous weather outlook, Apr 23, 1:48 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
248 PM CDT FRI APR 23 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
248 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR AREAS WEST OF A LINE FROM GAINESVILLE...TO
MINERAL WELLS...TO COMANCHE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS EVENING AND TONIGHT SOUTHEAST OF THE MODERATE RISK
AREA...OR ROUGHLY AS FAR SOUTHEAST AS A LINE FROM EMORY TO
HILLSBORO...TO LAMPASAS.

THE WEST TEXAS DRY LINE HAS CONTINUED TO PUSH SLOWLY EAST THIS
AFTERNOON...WHILE A STATIONARY FRONT LINGERED FROM OKLAHOMA INTO
WEST TEXAS. STRONG TO SEVERE SUPERCELL THUNDERSTORMS HAVE ALREADY
DEVELOPED ALONG THE DRY LINE AND SURFACE FRONT THIS AFTERNOON. THESE
STORMS SHOULD MAKE IT INTO WESTERN SECTIONS OF NORTH TEXAS LATE THIS
AFTERNOON...BEFORE MOVING INTO CENTRAL SECTIONS LATER THIS EVENING.

LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
A FEW TORNADOES ARE EXPECTED WITH THE STORMS LATE THIS AFTERNOON.
STORMS SHOULD EVOLVE INTO SQUALL LINE AS THEY MOVE FURTHER EAST INTO
NORTH TEXAS THIS EVENING AND TONIGHT. THE SQUALL LINE STORMS WILL
PACK DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL. ISOLATED
TORNAODES WILL ALSO BE POSSIBLE WITH ANY STORM THAT CAN FORM IN
ADVANCE OF THE EXPECTED SQUALL LINE.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY 4 PM FOR AREAS WEST OF A
LINE FROM BOWIE...TO COMANCHE. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FOR AREAS WEST OF THE I-35 CORRIDOR AND EAST OF A LINE FROM
BOWIE TO COMANCHE AFTER 7 PM.

In the hours before

Special weather statement, Apr 23, 11:21 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1221 PM CDT FRI APR 23 2004

TXZ091-092-100>102-115>117-129>131-141>143-232300-
COMANCHE-COOKE-EASTLAND-ERATH-HAMILTON-HOOD-JACK-MILLS-MONTAGUE-PALO
PINTO-PARKER-STEPHENS-WISE-YOUNG-
1221 PM CDT FRI APR 23 2004

TORNADO WATCH #109 REMAINS IN EFFECT FOR...

  COMANCHE        COOKE           EASTLAND        ERATH
  HAMILTON        HOOD            JACK            MILLS
  MONTAGUE        PALO PINTO      PARKER          STEPHENS
  WISE            YOUNG
Special weather statement, Apr 23, 3:09 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
409 PM CDT FRI APR 23 2004

TXZ100-115-232215-
STEPHENS-YOUNG-
409 PM CDT FRI APR 23 2004

...SIGNIFICANT WEATHER UPDATE FOR NORTH TEXAS...

SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING TORNADOES ARE MOVING
INTO WESTERN THROCKMORTON COUNTY.  ON THEIR PRESENT TRACK...THESE
STORMS WILL ENTER WESTERN YOUNG COUNTY BY 515 PM. ADDITIONAL
SEVERE STORMS ARE IN SHACKELFORD AND JONES COUNTIES AND WILL
APPROACH WESTERN STEPHENS COUNTY.  THESE STORMS WILL BE MONITORED FOR
POSSIBLE WARNINGS AS THEY APPROACH.

ROBBINS
Special weather statement, Apr 23, 4:43 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
543 PM CDT FRI APR 23 2004

TXZ091-092-100>102-115>117-129>131-141-240500-
COMANCHE-COOKE-EASTLAND-ERATH-HOOD-JACK-MONTAGUE-PALO
PINTO-PARKER-STEPHENS-WISE-YOUNG-
543 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH #113 REMAINS IN EFFECT FOR...

  COMANCHE        COOKE           EASTLAND        ERATH
  HOOD            JACK            MONTAGUE        PALO PINTO
  PARKER          STEPHENS        WISE            YOUNG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Young

When
April 23, 4:43 PM CST
Where
Young County, 1 mi W of Olney
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.367, -98.783

Hail, Young

When
April 23, 4:48 PM CST
Where
Young County, 3 mi W of Olney
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -98.817

Hail, Young

When
April 23, 5:06 PM CST to 5:07 PM CST
Where
Young County, Olney
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.367, -98.767

Thunderstorm Wind, Young

When
April 23, 5:24 PM CST
Where
Young County, 1 mi E of Olney
Measured
52 kt (60 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -98.750

Flash Flood, Young

When
April 23, 6:00 PM CST to 7:00 PM CST
Where
Young County, Newcastle
Reported by
TRAINED SPOTTER
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Flash flooding reported by a spotter in Newcastle.

Hail, Young

When
April 23, 6:15 PM CST
Where
Young County, Newcastle
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.200, -98.750

Thunderstorm Wind, Young

When
April 23, 6:23 PM CST
Where
Young County, Newcastle
Measured
61 kt (70 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
33.200, -98.750

Hail, Young

When
April 23, 6:38 PM CST
Where
Young County, 4 mi SE of Jean
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.283, -98.533

Windows were broken by golf ball size hail between Jean and Loving.

Tornado, Tarrant

When
April 23, 7:18 PM CST
Where
Tarrant County, 2 mi NW of Keller
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
32.950, -97.267

Reported by a spotter for a television station.

Hail, Denton

When
April 23, 7:41 PM CST
Where
Denton County, 6 mi S of Denton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.133, -97.150

Thunderstorm Wind, Cooke

When
April 23, 9:50 PM CST
Where
Cooke County, 8 mi E of Gainesville
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.633, -97.017

A barn was unroofed by high winds.

Hail, Cooke

When
April 23, 9:56 PM CST
Where
Cooke County, 4 mi NE of Gainesville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.667, -97.100

Flash Flood, Wise

When
April 23, 10:00 PM CST to 11:00 PM CST
Where
Wise County, Decatur
Reported by
LAW ENFORCEMENT
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Sheriff's office in Decatur covered with 3 inches of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392499, 5392500, 5392501, 5392502, 5392503, 5392504, 5392505, 5392506, 5392511, 5392507, 5392508, 5392509, 5392510.